View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
TUESDAY, Aug. 3 (HealthDay News) -- The U.S. Food and Drug Administration is reminding health care professionals that nimodipine should never be administered intravenously but only given by mouth or through a feeding or nasogastric tube, as intravenous administration may lead to cardiac arrest, severe decreases in blood pressure, other cardiac adverse events, or death.
Nimodipine is only available as a capsule and typically used in the critical care setting for the treatment of neurologic complications resulting from ruptured blood vessels in the brain. In 2006, the FDA added a Boxed Warning and other revisions to the prescribing information of nimodipine to alert health care professionals against intravenous use. However, the agency continues to receive reports of intravenous use of the drug resulting in serious -- sometimes fatal -- adverse events.
Between 1989 and 2009, the FDA identified 31 cases of nimodipine medication errors, with 25 of the cases involving incorrect intravenous nimodipine prescribing or administration. Four patients who received nimodipine intravenously died, five patients experienced near-fatal events, and one patient suffered permanent harm.
According to the agency's safety alert, the "FDA will continue working with the manufacturers of nimodipine and with outside groups to evaluate and implement additional ways to prevent medication errors with this product."
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top